Alert archive / Louisiana / Areal Flood Warnings in 2021
Areal Flood Warning 14, NWS Lake Charles, LA
NWS Lake Charles, LA issued this areal flood warning at May 18, 2021, 1:40 AM CDT for Acadia Parish, Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2021, 1:40 AM CDT (06:40 UTC)
- Expired
- May 18, 2021, 7:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Acadia Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 37 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this areal flood warning went out at May 17, 9:27 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 17, 9:27 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
927 PM CDT Mon May 17 2021
.DISCUSSION...
Radar showing strong line of TSRA extending from South Central
Louisiana just east of New Iberia southwest into the coastal
waters. Further inland behind the exiting line, only very light
precipitation is falling. For the forecast, lowered the chances
of precipitation behind the exiting line to 20% for this evening
and overnight, but left the higher pops across the coastal waters
and coastal parishes for the ongoing convection.
DML
&&
.CLIMATE...
A number of rainfall records for today were already broken at
Beaumont and Lake Charles, but the daily totals will not be
official until the calendar day ends at 1 AM CDT (Midnight CST).
For the official rainfall for Lake Charles in the climate history,
today's total through 9 PM is 12.49 inches, which ranks as the
third highest daily total. The record highest daily total for this
site is 15.79 inches on 6/19/1947, with the second highest total
of 15.67 inches on 5/16/1980.
For Beaumont/Port Arthur, today's total through 9 PM is 10.09
inches, which ties as the fifth wettest 24 hours total.
&&
.PREV DISCUSSION... /issued 620 PM CDT Mon May 17 2021/
DISCUSSION...
00Z TAFS.
AVIATION...
Radar showing strong line of TSRA from LFT/ARA southwest into the
coastal waters. Light stratiform rain continues across LCH/BPT
where these locations received 10 to 15 inches of rainfall thus
far today. Expect MVFR visibilities and ceilings later this evening
into the overnight hours, intermittently reaching IFR. The area
of TSRA expected to diminish later this evening, with additional
development expected to commence after daybreak Tuesday into the
afternoon hours.
DML
PREV DISCUSSION... /issued Issued by National Weather Service Brownsville TX/
SYNOPSIS...
A wet and active period through most of the week with the
possibility of heavy rainfall along with strong storms.
SHORT TERM (Tonight through Tuesday night): Will continue rain
chances for the forecast area tonight as the 500mb shortwave trough
across Arkansas extending southward into Louisiana continues to
provide unsettled weather across the area. Another round of showers
and thunderstorms...producing heavy rainfall...will develop across
the region Tuesday as a 500mb shortwave trough moves into east Texas
Tuesday. WPC has placed southern Louisiana and most of east Texas
into a moderate risk of excessive rainfall for the day 2 outlook.
A Flash Flood Watch continues for southwest LA and portions of
east Texas tonight through Thursday.
LONG TERM (Wednesday through Monday): Heavy rainfall to continue
across east Texas extending into western portions of Louisiana
Wednesday as showers and thunderstorms develop ahead of a 500mb
trough axis just east of the lee side of the Rockies across the
south-central United States. WPC has a marginal to slight risk of
excessive rainfall across western LA and a moderate risk of
excessive rainfall across east Texas in the day 3 outlook. High rain
chances will continue through the rest of the week as the upper
level trough axis across Texas Thursday before beginning to shear
out Friday with a 500mb ridge developing across the southeast United
States. Rain chances will diminish for the weekend as the upper
level ridge moves westward Saturday and the abundant low to mid
level moisture across the area shifts westward. Subsidence should
prevail across Louisiana through the rest of the weekend into early
next week.
MARINE...Light to moderate southeast winds will prevail across the
bay waters tonight into Tuesday and moderate to strong southeast
winds will prevail across the offshore waters of the southwest
Louisiana coast tonight through Tuesday. This will provide SCEC
conditions across the offshore waters tonight through Tuesday. The
pressure gradient is expected to increase across the southwest LA
coast Tuesday night and SCEC conditions will be likely across the
bay waters and nearshore coastal waters and Small Craft Advisories
will be likely across the far offshore coastal waters as moderate
to strong southeast winds develop along the coast and strong
southeast winds develop offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 69 83 70 82 / 50 80 30 90
LCH 71 85 73 83 / 60 80 60 90
LFT 70 83 70 82 / 60 80 50 80
BPT 71 83 73 82 / 50 70 70 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
452-455-470-472-475.
&&Hazardous weather outlook, May 17, 4:21 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA Issued by National Weather Service Brownsville TX 421 PM CDT Mon May 17 2021 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 421 PM CDT Mon May 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Heavy rainfall with Flash Flooding and strong to severe thunderstorms. The Risk levels are as follows... Slight Risk (Level 3 out of 4) for Excessive Rainfall. Marginal Risk (Level 2 out of 5) for Severe Weather. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The potential for heavy rainfall and strong to severe thunderstorms will continue through Thursday. The Risk levels are as follows... Tuesday...Moderate Risk for Excessive Rainfall. Slight Risk for Severe Weather. Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall for southeast Texas, Slight Risk for southwest Louisiana. Marginal Risk for Severe Weather. Thursday through the Weekend additional heavy rainfall and flooding is possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GMZ430-432-435-450-452-455-470-472-475-182130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 421 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Moderate southeast flow with breezy winds and rough seas. Small craft should exercise caution. Strong thunderstorms with potential waterspouts possible. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate to strong southeast flow and rough seas will persist through mid week with the possibility of small craft advisory conditions. Also, tides will be elevated with some potential for a coastal flood advisory. Strong thunderstorms possible Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 17, 8:22 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
822 PM CDT Mon May 17 2021
LAZ045-052>054-180200-
Iberia LA-Vermilion LA-Upper St. Martin LA-St. Mary LA-
822 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR IBERIA...NORTHWESTERN ST. MARY...
SOUTHEASTERN VERMILION AND CENTRAL ST. MARTIN PARISHES UNTIL 900 PM
CDT...
At 822 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loreauville to 6 miles south of Freshwater
City. Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
New Iberia, St. Martinville, Jeanerette, Freshwater City, Cypremort
Point, Avery Island, Intracoastal City, Erath, Delcambre,
Loreauville, Glencoe, Lydia, Acadiana Regional Airport, Jefferson
Island, Sorrel, Cote Blanche Island, Coteau, Lake Fausse Pointe,
Henry and Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2958 9205 2958 9216 2953 9229 2955 9242
3021 9178 3022 9148 3011 9147 3009 9138
2975 9171 2970 9186 2964 9190 2962 9184
2953 9193 2956 9201 2962 9202 2962 9204
2961 9205 2960 9207 2952 9198
TIME...MOT...LOC 0122Z 266DEG 15KT 3010 9172 2946 9235
TinglerLocal storm report, May 17, 8:39 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
839 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 WSW LAFAYETTE 30.20N 92.05W
05/17/2021 LAFAYETTE LA BROADCAST MEDIA
SEVERAL PHOTOS OF WATER FLOODING YARDS IN LOCAL
NEIGHBORHOODS AND VIDEOS OF CARS STRANDED NEAR JONSTON
AND FOREMAN/CAMILE.
&&
CASTIGGERSpecial weather statement, May 17, 8:53 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
853 PM CDT Mon May 17 2021
LAZ045-053>055-180245-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
853 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR IBERIA...ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loreauville to near Sorrel to near
Cypremort Point. Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
New Iberia, Franklin, Patterson, Jeanerette, Cypremort Point, Avery
Island, Belle River, Baldwin, Loreauville, Ellerslie, Patterson
Memorial Airport, Glencoe, Lydia, Sorrel, Cote Blanche Island, Lake
Fausse Pointe, Charenton, Pierre Part, Weeks Island and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2957 9141 2963 9140 2958 9143 2964 9157
2964 9165 2975 9162 2975 9176 2970 9186
2975 9188 2978 9183 2982 9182 2983 9197
3013 9175 3020 9148 3010 9146 3004 9122
2998 9126 2984 9116
TIME...MOT...LOC 0153Z 270DEG 23KT 3012 9170 2992 9158 2974 9178
TinglerLocal storm report, May 17, 9:06 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
906 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM LIGHTNING WSW GUEYDAN 30.03N 92.51W
05/17/2021 VERMILION LA PUBLIC
LIGHTNING STRIKE TO TRANSFORMER CAUSED SPARKS ALONG THE
LINE AND A FIRE.
&&
CASTIGGERSpecial weather statement, May 17, 9:49 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
949 PM CDT Mon May 17 2021
LAZ053>055-180345-
Lower St. Martin LA-Iberia LA-St. Mary LA-
949 PM CDT Mon May 17 2021
...SPECIAL WEATHER STATEMENT...
At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pierre Part to near Ellerslie. Movement
was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista,
Stephensville, Burns Point, Belle River, Baldwin, Ellerslie,
Patterson Memorial Airport, Cote Blanche Island, Amelia, Pierre Part,
Charenton and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2955 9128 2933 9135 2939 9148 2955 9141
2953 9153 2964 9157 2943 9183 2948 9181
2952 9199 2963 9187 2964 9164 2975 9160
2975 9173 3006 9132 3004 9122 2963 9108
TIME...MOT...LOC 0249Z 254DEG 32KT 3001 9119 2970 9155
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:01 PM CDT | Flash Flood Warning | LCH | Lafayette | 5 hr |
| May 17, 7:18 PM CDT | Tornado Warning | LCH | Iberia, Lafayette, Saint Martin | 27 min |
| May 17, 7:19 PM CDT | Tornado Warning | LCH | Lafayette, Vermilion | 26 min |
| May 17, 7:20 PM CDT | Flash Flood Warning | LCH | Vermilion | 3 hr |
| May 17, 7:35 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Calcasieu, Evangeline, Jefferson Davis | 6 hr |
| May 17, 7:40 PM CDT | Special Marine Warning | LCH | 65 min | |
| May 17, 7:46 PM CDT | Tornado Warning | LCH | Iberia, Vermilion | 29 min |
| May 17, 8:22 PM CDT | Special Weather Statement | LCH | Saint Martin | 38 min |
| May 17, 8:23 PM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 3 hr |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 8 days |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 8 days |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Calcasieu | 12 days |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 5 days |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Allen, Rapides | 21 days |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 8 days |
| May 17, 8:33 PM CDT | Special Marine Warning | LCH | 87 min | |
| May 17, 8:53 PM CDT | Special Weather Statement | LCH | Saint Martin, St. Mary | 52 min |
| May 17, 9:49 PM CDT | Special Weather Statement | LCH | Iberia, St. Mary | 56 min |
| May 17, 9:54 PM CDT | Special Marine Warning | LCH | 96 min | |
| May 17, 11:08 PM CDT | Areal Flood Warning | LCH | Vermilion | 3 hr |
| May 17, 11:44 PM CDT | Areal Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 3 hr |
| May 18, 12:24 AM CDT | Special Marine Warning | LCH | 66 min | |
| May 18, 1:48 AM CDT | Small Craft Advisory | LCH | 5 days | |
| May 18, 2:25 AM CDT | Areal Flood Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 6 hr |
| May 18, 2:25 AM CDT | Special Marine Warning | LCH | 50 min | |
| May 18, 7:00 AM CDT | Areal Flood Warning | LCH | Calcasieu, Jefferson Davis | 3 hr |
| May 18, 7:54 AM CDT | Areal Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 2 hr |
| May 18, 9:47 AM CDT | Special Marine Warning | LCH | 58 min | |
| May 18, 11:06 AM CDT | River Flood Warning | LCH | Allen, Beauregard | 21 days |
| May 18, 11:56 AM CDT | River Flood Warning | LCH | Calcasieu | 10 days |
| May 18, 1:25 PM CDT | Special Marine Warning | LCH | 65 min | |
| May 18, 1:42 PM CDT | Coastal Flood Advisory | LCH | Cameron | 8 hr |
| May 18, 1:57 PM CDT | Wind Advisory | LCH | Cameron, Saint Martin | 14 hr |
| May 17, 8:33 PM CDT | River Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 8 days |
| May 17, 8:34 PM CDT | Areal Flood Warning | LCH | Jefferson | 6 hr |
| May 18, 2:35 AM CDT | Areal Flood Warning | LCH | Jefferson | 5 hr |
| May 18, 7:58 AM CDT | Areal Flood Warning | LCH | Jefferson | 2 hr |
Nearby
Areal Flood Warnings in Louisiana, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.